Anyone on here with an auto-immune disease?

Hi,

I am trying to reach out to anyone on here with a pacemaker who may also have an autoimmune disease and also are using disease modifiying drugs such as Methotrexate or biologics such as Adalimumab?

I know it's a long shot but thought I would ask.

Thanks

John

 

 


7 Comments

I'd guess that there are plenty

by crustyg - 2021-07-19 12:36:14

Quite a lot of severe psoriasis sufferers (esp. for those with the arthropathy) are on methotrexate, and plenty of people are on disease-modifying monoclonals (often anti-TNF).

What's the underlying question?

Ankylosing Spondylitis

by Gemita - 2021-07-19 12:47:46

John is this about your Ankylosing Spondylitis and a flare up?

My brother I believe was on Adalimumab (Humira) for a short while before switching to Xeljanz for his Sero negative RA.  I will check with him tonight. Only thing is he doesn't have a pacemaker.  But yes there are many members with autoimmune disease who may well have tried these meds.  I will see if I can find any links later.

In the meantime, might be worth reading an old PM Club link John about "tried meds" for AS. Do not know if the members who posted still sign in from time to time:

https://www.pacemakerclub.com/message/8880/how-painful-to-prepare-for-mri-comp

big decisions

by quikjraw - 2021-07-20 07:45:40

Hi Crusty and Therese, 

My life is taking a very unusual turn but probably always going to happen if I am honest, considering my underlying HLA-B27 Ankolysing Spondylitis. 

I've gone from being a super fit person to a wreck in a few months who can barely walk so I cannot even test out my new exercise settings on my pacemaker. I know people on here are in a similar and worse states but it's taking a lot of my resolve to not feel sorry for myself.

Anyway..........

I have many joints swollen and inflammed and also awaiting the results of some biopsies in my colon/terminal ileum that I expect will be inflammation also.

My rheumatologist is now convinced I need to start Adalimamub (same as your brother started on Therese) combined with Methotrexate. He quite rightly says this could help with my joints and my colon (though I do need to wait to check i do not have colon cancer first as you cannot have this drug if that is the case). 

I also saw on some studies (and your link Therese) that there have been cases of heart block due to ankolysing spondylitis. This is very frustrating as I suggested something like this when my heart block developed but the cardiologist dismissed it and took no further action in that respect.

I am trying to find out two main points before I make the big decision on anti-TNF therapy,

1) Has anyone seen positive results regarding their heart condition after taking anti-TNF therapy. In particular did it restore or reduce the level of heart block present as detailed in a few studies?

2) Did anyone see a worsening of their heart condition due to the side effects of Anti-TNF?

I am really torn at the moment as anti-TNF is a bit of a step change for me. 

Thanks for your replies both.

John

A difficult decision but a necessary one John

by Gemita - 2021-07-20 11:46:15

Dear John,

Firstly, I am really sorry to hear your news. I was hoping you would be enjoying a new lease of life by now with your new pacemaker settings.  How wrong I was.

Your situation sounds all too familiar with autoimmune conditions potentially affecting so many of our organs, joints, skin.  I feel the first step is to dampen down the immune system to try to stop, or at least to slow down, any further damage to your joints and to ease any inflammation which will not be helping you at all.  Sometimes a short course of medication can often halt the destruction being caused by a strong immune response and give some respite or even a temporary cure which will enable you to get on with your life.  It is a big decision and a concern with potential medication risks but your immune system needs to be controlled somehow.

My brother, who lives in Australia took Adalimamub for around 4 months.  He cannot recall getting any major side effects from the medication but it didn’t give him the benefits expected and so his Rheumatologist switched him to Xeljanz Tofacitinib as citrate.  The latter has been very effective and he tells me he has not so far experienced any side effects from the medication although they are keeping the dose as low as possible to reduce risks.  Living in Australia, he has had several skin cancers.  Like biologic meds, Xeljanz is a disease-modifying anti-rheumatic drug (DMARD) and these are ‘targeted’ therapies, which work on the immune response. Unlike the biologics, they can be taken in tablet form which my brother finds easier.

You need to be sure any new medication is as safe as possible for you to take John, and I am glad you will be having a few checks on your colon as well.  Any inflammation there can affect immune response and lead to “dysregulation”.  My husband suffered from inflammatory bowel disease many years ago which caused such havoc but he is now free from disease and doing very well.

Member Yakkwak has I believe posted within the last year John, so you might try private messaging him/her for some feedback on AS.  GeorgeMetesky hasn’t been on for some time.  I am continuing to look for further links for you on autoimmune conditions and will let you have anything helpful I can find on TNF inhibitors.  In the meantime, I want you to stay as strong as I know you are.  Don’t let this beat you.  You are young and you can overcome this, but you need a bit of help right now.   And please John, don’t think too much about your heart.  You have a good fix for that already in place, now you need a fix for your joints, to protect them from further damage.  Movement, exercise in the future for all of us is so important for heart health and if we are unable to move we can expect a deterioration in our overall health too.  Protecting your joints from further damage is vital to returning to fitness.  I wouldn’t worry too much about others’ responses to Adalimamub.  Your response is what counts and your response will be entirely different from the response of others.  I send my best wishes for a speedy resolve

Start the treatment

by crustyg - 2021-07-20 18:25:01

A good friend had really bad psoriatic arthropathy that made daily living very difficult - classic stress-related flare-up from nothing.   Nothing touched it until he started on methotrexate which almost abolished it.  In your shoes I would be begging to start the methotrexate ASAP.  I have another chum with really bad psoriasis who's been on methotrexate for some years and it has made a huge (positive) difference to him.  Molluscum is quite a common nuisance, however, but neither has had the rare liver damage.

My rather limited understanding of AS is that a lot of the damage is cumulative, so again, I'd be trying to get all of the necessary pre-treatment checks done quickly.

Could it be that you are correct and that the cardiac conduction issue is/was causally related to AS?  Much as I like being proved right (when it happens), even I have learnt that no good *ever* comes from the four deadly words: I told you so.

As Winston Churchill said, 'When going through Hell, keep going.'  You have to focus on getting back to something like a reasonably active lifestyle, and you have a doctor who is trying to help you.  Try to turn your anger into a determination to get through the joint pain/stiffness and aim for recovery.  I suspect that you'll need it with the physiotherapy.

thank you both

by quikjraw - 2021-07-21 05:13:50

Thank you both as always for taking the time to respond.

It is strange but just your responses have lifted my spirits already. I have not been able to talk to anyone about what is happening apart from my wife so it really is quite a positive thing to engage with people on this forum and get the responses like that.

I think I on balance it makes sense for me to at least try these drugs for a few months as I can always come off them if they don't work or maybe even if they bring me into some sort of remission.

I may reach out to the two people you mention Therese and get their experiences of what has worked and what hasn't. 

Thanks again 

John

Be careful about expecting to start, stop and restart monoclonals

by crustyg - 2021-07-21 06:16:19

Sounds good.  I hear that *sometimes* a break in monoclonal therapy can result in a build of your own antibodies to the therapy Abs, which makes it impossible to restart.  I don't have figures on how often this happens, and if there are any predictors.

I've seen one or two AS patients from the Bad Old Days (question-mark spine, wrecked lives) and I know that the outlook is very much better these days (40 years is a long time in Medicine), but I'd still be fairly keen to press on with treatment if I were in your shoes.

Best wishes.

You know you're wired when...

You prefer rechargeable batteries.

Member Quotes

I've seen many posts about people being concerned about exercise after having a device so thought I would let you know that yesterday I raced my first marathon since having my pacemaker fitted in fall 2004.